Posted by NewQuestions on October 15, 2008, at 14:26:24
I was on 200 mg of zoloft for 8 years, with the typical (mild) side effects. Then, after 8 years, I started to notice a change in the SEs. I became lethargic, had less muscle energy, mentally foggy and lazy, heaviness, had non-restful sleep, more withdrawn, and my physical appearance/grooming grew worse. It was still "working" but the side effects became overwhelming.
So, I tried other SSRI's and they also had devastating side effects. Lexapro gave me SE's similar to zoloft. Prozac (very small dose) was great for the first 4 weeks (smarter, more cognitive energy), but then made me incredibly depressed.
The other anti-depressants also had bad SEs. Remeron made me feel better, smarter, more cognitive energy, relieved inner-tension but it made me incredibly tired during the day (I tried it again later and it gave me a numbing depression.) Cymbalta, Wellbutrin and Buspar made me too anxious.
I tried a very small dose of Effexor and it helped with the depression, but increased anxiety (jitteriness) and internal restlessness. All the benzos give me a numbing depression, except Ativan.
SAM-e helped with the depression, but affected my concentration and made me jittery. Stablon did not do anything. Lamictal, which helped a little, had serious memory/cognitive effects (which is not atypical).
My theory is that the drugs changed my brain to the point where I have become hypersensitive to them. While little is known about the long-term effects of these drugs, it is known that the pre-synaptic receptors become de-sensitized and there is a reduction in the number of post-synaptic receptors. Perhaps these changes in my brain have increased the SE's, and reduced their effectiveness.
Of course, I tried to go off the drugs for 6 months but it was very difficult. I hoped I would snap back to be pre-drug self (which wasn't really that bad) but I didn't. I became really depressed, desperate, obsessive, nervous, anxious, more ruminating and figidity. (Perhaps I should have given it more time for my body to "heal"?)
Can any long-term users of SSRI's relate to this? What did you do? Why is this happening to me and not other people?
(FYI, right now I am on a medium dose of the MAOI Parnate. It am experiencing the usual side effects (insomnia, irritability, fatigue) but it is also making me feel sedated and apathetic. This may sound weird but I think it is helping with my depression but also making me depressed in a different way?)